Florida, 2018

Damaging Wind in Florida, August 18, 2018

August 18, 2018 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms developed with a drier airmass limiting convective coverage compared to recent days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms developed with a drier airmass limiting convective coverage compared to recent days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 3:08 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 18, 3:08 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
408 PM EDT Sat Aug 18 2018

.SHORT TERM (Through Monday night)...

Convection off to a later start today due to slightly drier air
with PW below 2 inches. Best rain chances late this afternoon will
be across inland Se Ga and Suwannee Valley where moisture is deepest.
Isolated storms possible west of I-95 corridor this eve where
seabreezes collide.

Deep layer ridge will remain across central Fl with mid level dry
air reducing Precipitable Water to below average with values near
1.5". A deep sw flow will result in late day seabreeze mergers near
the east coast. Limited moisture will keep pops in the isolated to
scattered category. Temperatures will continue to be slightly above
average.

.LONG TERM (Tuesday-Saturday)...

Sw flow and moisture will increase again as a mid/upper trough digs
over the eastern U.S. and a cold front begins to slowly move towards
the area. The front is forecast to stall/wash out across Ne Fl by
the end of the week. Highest pops will be across Se Ga on Wednesday
and Ne FL on Thursday. Pops will increase area wide Friday-Saturday
as the remnants of the front lift north and moisture surges north
into the area. Temps will average near to slightly above normal
except towards the end of the period where temps will cool to
near to slightly below normal.

&&

.AVIATION...Isolated storms expected late this afternoon and
evening and have VCTS at all terminals except at SGJ til
23Z-02Z. Otherwise prevailing VFR.

&&

.MARINE...No headlines. A ridge of high pressure will remain
south of the waters. Winds south to southwest 10 to 15 knots
except south to southeast near the coast in the afternoon.
Seas 2 to 4 feet. Reduced rainfall chances this weekend over
the adjacent waters, then elevated rain chances return Mon-Thu
as a frontal zone slowly shifts southward over Ga.

Rip Currents: A moderate risk for the Ne Fl beaches and low
risk for the Se Ga beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  91  73  92 /  30  30  10  20
SSI  77  90  76  90 /  20  20  10  20
JAX  74  93  74  93 /  20  20  10  20
SGJ  76  91  74  89 /  20  20  20  30
GNV  72  93  74  92 /  20  20  10  30
OCF  73  93  73  93 /  10  30  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/ARS/KB

In the hours before

Special weather statement, Aug 18, 5:36 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
636 PM EDT SAT AUG 18 2018

FLZ036-037-182300-
Putnam FL-Alachua FL-
636 PM EDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA AND WEST
CENTRAL PUTNAM COUNTIES UNTIL 700 PM EDT...

At 636 PM EDT, Doppler radar was tracking a strong thunderstorm near
Melrose, moving north at 15 mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Melrose, Hawthorne, Orange Heights, Melrose Landing and Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2954 8195 2953 8214 2972 8215 2971 8192
TIME...MOT...LOC 2236Z 182DEG 14KT 2966 8204

SANDRIK
Special weather statement, Aug 18, 5:39 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
639 PM EDT SAT AUG 18 2018

GAZ153-165-182315-
Inland Glynn GA-Inland Camden GA-
639 PM EDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN AND SOUTHWESTERN
GLYNN COUNTIES UNTIL 715 PM EDT...

At 639 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Waverly to 6 miles
northwest of Kingsland. Movement was east at 20 mph.

Nickel size hail can be expected.

Locations impacted include...
Woodbine, Waverly and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3123 8158 3077 8171 3081 8184 3122 8170
TIME...MOT...LOC 2239Z 253DEG 18KT 3116 8165 3086 8174

SANDRIK
Special weather statement, Aug 18, 5:51 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
651 PM EDT SAT AUG 18 2018

FLZ024-025-032-GAZ165-182315-
Inland Duval FL-Inland Nassau FL-Clay FL-Inland Camden GA-
651 PM EDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU...WESTERN CLAY AND
WESTERN DUVAL COUNTIES UNTIL 715 PM EDT...

At 650 PM EDT, Doppler radar was indicating developing strong
thunderstorms along a line extending from near Kings Ferry to 6
miles south of Bryceville to Melrose Landing. These storms were
nearly stationary.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Keystone Heights, Callahan, Middleburg, Maxville, Kings Ferry, Lake
Geneva, Bryceville, Camp Blanding, Cecil Field and Nassau
Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3019 8186 2983 8187 2972 8204 3024 8203
      3079 8184 3076 8171 3043 8183
TIME...MOT...LOC 2250Z 259DEG 4KT 3077 8179 3030 8196 2965 8198

SANDRIK
Special weather statement, Aug 18, 6:03 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
703 PM EDT SAT AUG 18 2018

GAZ153-154-165-166-182330-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
703 PM EDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN AND GLYNN COUNTIES
UNTIL 730 PM EDT...

At 703 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Everett to near Kingsland.
Movement was east at 10 mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Kingsland, Brunswick, St. Simons Island, Woodbine, Dock Junction,
Kings Bay Base, Country Club Estates, Sea Island, Jekyll Island and
Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3119 8125 3110 8137 3079 8142 3070 8141
      3080 8178 3140 8158 3133 8147 3134 8147
      3133 8145 3133 8144 3131 8144 3128 8139
      3129 8139 3128 8138 3130 8137 3131 8134
      3128 8132 3128 8123
TIME...MOT...LOC 2303Z 268DEG 9KT 3134 8155 3078 8172

MCGINNIS
Special weather statement, Aug 18, 6:18 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
718 PM EDT SAT AUG 18 2018

FLZ024-025-032-124-125-182345-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
Clay FL-
718 PM EDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU...CLAY AND CENTRAL
DUVAL COUNTIES UNTIL 745 PM EDT...

At 718 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingsland to near Lake Geneva. Movement
was east at 10 mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Jacksonville, Orange Park, Green Cove Springs, Callahan, Jacksonville
International Arpt, Middleburg, Cisco Gardens, Ortega, Oakleaf
Plantation and Cecil Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3020 8170 3003 8169 2999 8165 2984 8170
      2984 8181 2979 8191 2975 8194 2973 8202
      2974 8204 3030 8195 3076 8178 3078 8177
      3074 8167 3075 8166 3072 8161 3074 8160
      3072 8157
TIME...MOT...LOC 2318Z 268DEG 8KT 3077 8169 2981 8195

SANDRIK
Local storm report, Aug 18, 6:45 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
745 PM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     1 NE JACKSONVILLE INTL  30.49N 81.69W
08/18/2018  M51 MPH          Duval              FL   ASOS

            SUSTAINED WIND OF 38 MPH WITH A GUST OF 51 MPH.

&&

NMCGINN

The radar

The Jacksonville radar (KJAX), 2 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 18, 6:50 PM EST
Where
Duval County, 2.48 mi WSW of Beeghly Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.470, -81.710

A tree was blown down at the intersection of Terrell Road and Lem Turner Road. Multiple tree limbs were blown down across the road. Pea size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781958.